Alert archive / Washington / Small Craft Advisories in 2021

Small Craft Advisory 175, NWS Seattle, WA

August 5, 2021

NWS Seattle, WA issued this small craft advisory at Aug 5, 2021, 2:26 PM PDT. It took effect at Aug 5, 2021, 4:00 PM PDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Aug 5, 2021, 2:26 PM PDT (21:26 UTC)
In effect from
Aug 5, 2021, 4:00 PM PDT
Expired
Aug 6, 2021, 2:58 AM PDT
In force
11 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

486 
WHUS76 KSEW 052126
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
226 PM PDT Thu Aug 5 2021

PZZ131-132-060530-
/O.CON.KSEW.GL.W.0057.000000T0000Z-210806T1000Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
226 PM PDT Thu Aug 5 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM PDT FRIDAY...

* WHAT...West winds 25 to 35 kt.

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca and 
  Central U. S. Waters Strait Of Juan De Fuca.

* WHEN...Until 3 AM PDT Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ133-060530-
/O.NEW.KSEW.SC.Y.0175.210805T2300Z-210806T1000Z/
Northern Inland Waters Including The San Juan Islands-
226 PM PDT Thu Aug 5 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PDT FRIDAY...

* WHAT...Southwest winds 15 to 25 kt.

* WHERE...Northern Inland Waters Including The San Juan Islands.

* WHEN...Until 3 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ134-060530-
/O.NEW.KSEW.SC.Y.0175.210805T2300Z-210806T1000Z/
Admiralty Inlet-
226 PM PDT Thu Aug 5 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PDT FRIDAY...

* WHAT...Northwest winds 15 to 25 kt.

* WHERE...Admiralty Inlet.

* WHEN...Until 3 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
2 follow-up statements
728 
WHUS76 KSEW 060329
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
829 PM PDT Thu Aug 5 2021

PZZ131-132-061000-
/O.CON.KSEW.GL.W.0057.000000T0000Z-210806T1000Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
829 PM PDT Thu Aug 5 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM PDT FRIDAY...

* WHAT...West winds 25 to 35 kt.

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca and 
  Central U. S. Waters Strait Of Juan De Fuca.

* WHEN...Until 3 AM PDT Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ133-061000-
/O.CON.KSEW.SC.Y.0175.000000T0000Z-210806T1000Z/
Northern Inland Waters Including The San Juan Islands-
829 PM PDT Thu Aug 5 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT FRIDAY...

* WHAT...Southwest winds 15 to 25 kt.

* WHERE...Northern Inland Waters Including The San Juan Islands.

* WHEN...Until 3 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ134-061000-
/O.CON.KSEW.SC.Y.0175.000000T0000Z-210806T1000Z/
Admiralty Inlet-
829 PM PDT Thu Aug 5 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT FRIDAY...

* WHAT...West winds 15 to 25 kt.

* WHERE...Admiralty Inlet.

* WHEN...Until 3 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
403 
WHUS76 KSEW 060958
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
258 AM PDT Fri Aug 6 2021

PZZ131-132-061800-
/O.CAN.KSEW.GL.W.0057.000000T0000Z-210806T1000Z/
/O.NEW.KSEW.SC.Y.0176.210806T0958Z-210807T0600Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
258 AM PDT Fri Aug 6 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM PDT THIS EVENING...
...GALE WARNING IS CANCELLED...

* WHAT...West winds 15 to 25 kt.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca and East 
  Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ133-134-061100-
/O.CAN.KSEW.SC.Y.0175.000000T0000Z-210806T1000Z/
Northern Inland Waters Including The San Juan Islands-
Admiralty Inlet-
258 AM PDT Fri Aug 6 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have subsided to below small craft criteria overnight.

$$

For more information from the National Weather Service visit
http://weather.gov/seattle

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this small craft advisory went out at Aug 5, 9:55 AM PDT, 4 hours 31 minutes earlier.

Area forecast discussion, Aug 5, 9:55 AM PDT, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
955 AM PDT Thu Aug 5 2021

.UPDATE FOR THURSDAY MORNING... So far the forecast is on track.
Made some minor edits to the sky cover forecast to reflect the
increase in upper level haze as well as the approaching frontal
system. Showers are still expected to move in overnight but will
not be as widespread. Areas in and around the usual convergence
zone will see light rain, with activity becoming more showery into
the Cascades by Saturday into Sunday. An updated aviation and
marine forecast can be found below.

Kristell

&&

.PREV DISCUSSION... /issued 313 AM PDT Thu Aug 5 2021/

SYNOPSIS...Troughing will become better established offshore
today, which will advect some high level smoke into the area from
the CA wildfires. A weakening front will approach and then push
through the area tonight and Friday, bringing light rain to most
areas. Another weak front will follow closely behind, bringing
another quick round of light rain. Amplifying high pressure
offshore will likely begin to influence the area towards the
middle of next week, with temps warming back up towards 90.

SHORT TERM /TODAY THROUGH SATURDAY/...The synoptic pattern this
morning is characterized by an elongated trough of low pressure
along the West Coast of the US and BC, of which features an area
of closed low pressure near the coast of California and another
off the northern coast of BC. Farther downstream, high pressure
centered around the CA/AZ border extends northward through the
Northern Rockies, with troughing noted across the Great Plains and
Mid Atlantic. In the lower levels, onshore flow continues over the
PNW as high pressure remains offshore and lower pressure remains
east of the Cascades. High pressure still continues to be rather
expansive east of the Rockies, with a weak front noted over the
Gulf of Mexico and off the SE/Carolina coast, with another front
over the Northern Plains.

It's been another tranquil night/early morning across W WA. The
ridge that was the primary weather influencer yesterday is slowly
being pushed eastward as the aforementioned troughing tries to
work inland. Generally clear skies prevail as of 3AM, with the
marine stratus providing for overcast conditions along the
immediate coast and thru portions of the Strait and Lower Chehalis
Valley.

Going forward through the morning hours today, can expect the
marine stratus to continue to develop inland, and by mid-morning
is likely to encompass portions of the North Sound and SW interior
before lifting and becoming confined to the Coast. It appears most
of the area was able to avoid the hazy skies yesterday, but
unfortunately that may not be the case today. Latest model
guidance suggests areas from the Eastern Olympics/Puget Sound and
eastward will likely experience smoke aloft and hazy skies, likely
influenced by the trough moving inland over CA. No AQ issues or
surface based smoke is expected. In addition to the haze, high
cloud cover is also expected to increase from west to east this
afternoon and evening, ahead of an approaching frontal system.
Given the expected haze and the high clouds, combined with
somewhat stronger onshore flow, high temps will be cooler than
yesterday, with upper 70s and low 80s across the interior lowlands
and 60s along the Coast.

This evening and tonight, the previously mentioned closed low off
the northern BC Coast will move south towards Haida Gwaii and
towards the north-central interior of BC. This movement will be
enough to push a frontal system towards the area. Enough moisture
still looks likely to be present with the front and should begin
to see some rain approach the Coast towards midnight tonight. The
front will then push inland overnight and bring light rain to many
areas. The track of the parent low still looks to be well north
of the area over the north-central portion of BC, which will lead
to weakening dynamics along the frontal boundary and eventually
the front's demise. Rain will likely be tapering to showers east
of the Sound and especially over the Cascades by Friday afternoon
and evening. In general, still looking at several hundredths of an
inch to several tenths of an inch of rain over the Coast and
lowlands, with a quarter to perhaps a half an inch over the
Cascades.

Residual troughing is then expected into Saturday as the closed
low over north-central BC moves into northern Alberta and another
closed low swings down in its wake from the Gulf of Alaska into
the Haida Gwaii area. Another front is likely to push across the
area, and although also weak, will likely provide similar rain
amounts as Friday's front. Although these events will not be
drought-busters, they should help mitigate fire concerns to some
extent. Light rain is then likely to continue overnight Saturday
into Sunday, taking us into the long term forecast period.

Kovacik

LONG TERM /SUNDAY THROUGH WEDNESDAY/...The long term forecast
period will begin with a compact shortwave trough continuing to
push across the local area from late in the short term. Areas of light
rain are expected through Sunday morning before tapering to
scattered showers by the afternoon, especially across the
Cascades.

As the trough begins to depart into Monday, a ridge of high
pressure will begin to noticeably amplify over the Pacific.
Conditions should begin to dry out rather quickly, with the local
area essentially in between the ridge to the west and the trough
to the east.

For Tuesday and Wednesday, there is some discrepancy noted with
the EC, GFS, and CMC ensembles in terms of the degree of the
amplification of the Pacific ridge, but all tend to agree that the
ridge influence will push east towards the PNW. How quickly the
feature builds towards the PNW is also something not entirely
clear, but at this point in time do feel its enough to warrant
warmer temperatures by the end of the forecast period.
Temperatures around 90 may be possible by the middle of next week.

Kovacik

AVIATION...Morning low clouds are mainly on the coast and into the
Chehalis Gap, and then a deep surge of deep marine layer clouds,
plus a cold front, will arrive this evening. There is also a layer
of smoke aloft which covers all of Oregon and extends north to a
line from about Astoria through about Olympia and into the North
Cascades--the Olympics and NW WA are free of this smoke layer.

With strong onshore flow and a cold front arriving tonight, expect
cigs to increase rapidly through the evening and it is possible that
the mountains will will be obscured in clouds and showers even before
dark. 19

KSEA...Light and variable winds with smoke aloft then a strong push
of marine air later this afternoon and clouding up pretty quickly
this evening.

MARINE...Onshore flow will increase through this evening. A cold
front will move over Western Washington this evening. Winds over the
inland waters will be typical of a convergence zone tonight and
Saturday with a cool moist marine air mass over WA and more onshore
flow through the weekend. 19

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory until 4 PM PDT this afternoon for Central
     U.S. Waters Strait Of Juan De Fuca-East Entrance U.S.
     Waters Strait Of Juan De Fuca.

     Gale Warning from 4 PM this afternoon to 11 PM PDT this evening
     for Central U.S. Waters Strait Of Juan De Fuca-East
     Entrance U.S. Waters Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:25 PM PDTGale WarningSEW8 hr
Aug 4, 7:25 PM PDTSmall Craft AdvisorySEW16 hr
Aug 5, 3:04 AM PDTGale WarningSEW24 hr

Nearby

Small Craft Advisories in Washington, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.